Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 145, NWS Charleston, WV

October 2, 1996Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Oct 2, 1996, 9:54 AM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 1996, 9:54 AM EDT (13:54 UTC)
Expired
Oct 2, 1996, 1:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCRW 021358
FFWCRW
VAC027-021700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
954 AM EDT WED OCT 2 1996
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  100 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHWEST VIRGINIA
 
   ...SOUTHWESTERN BUCHANAN COUNTY
 
HEAVY RAINS OF 2 1/2 TO 3 1/2 INCHES HAVE FALLEN OVER SOUTHWEST PORTIONS
OF THE COUNTY IN ABOUT A 6 HOUR PERIOD. THIS WILL PUSH STREAMS OUT OF
THERE BANKS OVER ROADWAYS THROUGH NOON. THE HEAVIEST RAINS HAVE MOVED
EASTWARD WHICH SHOULD PERMIT THE STREAMS TO RECEED DURING EARLY
AFTERNOON.
 
THE WORST AREAS EFFECTED WILL BE NEAR VANSANT INCLUDING LITTLE PRATER
CREEK..POPLAR CREEK AND WATKINS BRANCH.  THE UPPER REACHES OF THE LEVISA
FORK WILL ALSO MOVE INTO LOWS SPOTS AS THE WATER MOVES DOWN STREAM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOODt DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 2:16 PM EDT, 19 hours 38 minutes earlier.

Area forecast discussion, Oct 1, 2:16 PM EDT, 19 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT TUE OCT 1 1996

1KM VIS SAT PIX INDICATED LOWER DECK HAS BEGUN TO BREAK UP. ALTHOUGH
PLENTY OF LOW LEVEL MOISTURE AND CLOUDS UPSTREAM FLOWING INTO FORECAST
AREA (FA).

NGM AND ETA GRIDDED DATA BOTH BRING APPARENT FROPA IN A LITTLE EARLY
TOMMOROW BELEIVE LATE AFTERNOON IS BETTER TIMING. THIS CORRELATES WELL
WITH BOUNDARY LAYER WINDS. THIS SLOWER PACE COULD BE CONTRIBUTED TO JET
WELL NORTH OF FA...THUS LITTLE UPPER LEVEL SUPPORT. ALTHOUGH F SUB N
VECTORS ON BOTH NGM AND ETA HAVE PROPAGATED INSTABILITY FUTRTHER SOUTH
INTO FA. FEEL SPRINKLES POSSIBLE ASSOCIATED WITH FROPA.

THUS THINK SAME GENERAL AIR MASS WILL BE IN PLACE THROUGH EARLY EARLY
WED (ABUNDANT LOW LEVEL MOISTURE). THUS CLOUDS SHOULD HOLD TEMPS UP
TONIGHT AND DOWN A BIT WEDNESDAY.

FWC TEMPS LOOK REASONABLE.  DRYING IN THE BOUNDARY LAYER (L#D PROGS)
WORKS INTO SOUTHEAST MISSOURI...SO LIKE SLIGHTLY WARMER TEMPS THERE
THAN REST OF FA.

AREA      LOW       HIGH      POP
SEMO      A60       L80S      11
WKY       A60       A80       12
SIL       A60       A80       12
SWIN      A60       A80       12

HOOPER/PW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:00 PM EDTFlash Flood WarningRLXBuchanan3 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.